During a busy shift in the ED, an adolescent girl is wheeled back from triage. Her right arm is resting on the arm of the wheel chair, and she is holding her head. Her eyes are downcast, and she appears weak. She saw her doctor the day before with complaints of fever, nausea without vomiting, and generalized muscle aches. Her pediatrician diagnosed her with a flu-like illness and recommended plenty of fluids and ibuprofen.
Earlier that morning when her parents went to check on her, she was weak and could barely get out of bed. Her vital signs in the ED are: temperature, 39.4?C: heart rate, 141 beats/min; and blood pressure, 80/30 mm Hg. You begin examining the patient as a nurse inspects her upper extremities for a site to place a peripheral IV line. She has a generalized erythematous non?palpable rash, a slightly red posterior oropharynx, supple neck, clear lung fields, tachycardia with an otherwise normal cardiac examination, lower abdominal tenderness without peritoneal signs, and extremities with 1+ peripheral pulses, 2+ central pulses, and a capillary refill time of 4 to 5 seconds. You ask the respiratory therapist to provide her oxygen by facemask, and now that the nurse has established an IV line, you ask for a rapid bolus of fluid and start to consider antibiotics.
The nurse asks, ?What type of fluid and how fast?? You think to yourself, ?Which antibiotic should I use, and what will I do if her condition continues to decline?? Then you recall that you didn?t ask when her last menstrual period occurred.
There may be nothing more anxiety-provoking for a clinician than caring for a previously healthy infant or young child who presents in shock. Once a child’s condition has progressed to this point, it can be very difficult to determine the exact cause. Shock is a common pathway for a multitude of life-threatening illnesses and injuries. As the child’s condition worsens, the similarities among the clinical presentations of the divergent causes of shock overwhelm the differences. Fortunately, there are fundamental principles applicable to multiple causes of shock in children.
The first fluid bolus given to the adolescent girl was provided rapidly using a liter of normal saline, a 60-ml syringe, and a 3-way stopcock. You ordered a dose of vancomycin, ceftriaxone, and clindamycin because of your concern for tampon-related toxic-shock syndrome. A brief gynecologic examination revealed a retained tampon, which was removed. A second and third normal saline bolus was given.
You asked the nurse to prepare dopamine to be given peripherally, if the patient continued to demonstrate signs of shock. Her blood pressure improved, but she still had signs of poor peripheral perfusion, such as delayed capillary refill, so you started her on a dopamine infusion. She was then transferred to the PICU for further management.
Catch up on best practices in cases such as this and for treating pediatric rashes, shock, chest pain, and viral challenges at the pediatric sessions in Ponte Vedra, FL, at the 18th Annual Clinical Decision Making in Emergency Medicine conference.
Enjoy the sea breeze and welcoming sun while earning CME in Ponte Vedra, FL ? June 26-29, 2019.
Last Updated on June 17, 2022